# SDR 2004F00145

- Difficulty date: May 26, 2004
- Submitted: May 28, 2004
- Operation: Air carrier
- Aircraft: N420SS
- Make and model: Cessna 402B
- Aircraft serial: 0562
- Aircraft time: 12,267 hours
- Engine: Cont TSIO520E
- Engine time: 273 hours
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Idler Gear
- Part number: 629360
- Condition: Broken
- Location: Lt Engine
- Part time: 273 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: E, A

## Discrepancy

FOLLOWING TAKE OFF, THE PILOT NOTICED THAT THE LT ENGINE WAS TRAILING SMOKE AND OIL. THE ENGINE WAS SHUT DOWN AND SECURED AND THE AIRCRAFT RETURNED TO THE AIRPORT AND MADE AN UNEVENTFUL LANDING. UPON INVESTIGATION IT WAS DETERMINED THAT DURING START UP, THE ENGINE EXPERIENCED A (KICK BACK) AND THE IDLER GEAR WHICH DRIVES THE OIL SCAVENGE PUMP FAILED. THIS ALLOWED OIL TO BUILD UP IN THE AIR/OIL SEPARATOR OF THE ENGINE BREATHER UNTIL IT SPILLED OVERBOARD INTO THE ENGINE NACELLE.
